Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 7, NWS Las Vegas, NV

July 9, 2018Mohave County, Arizona; Clark County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 9, 2018, 9:21 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 54 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2018, 9:21 PM MST (04:21 UTC)
Expired
Jul 9, 2018, 10:15 PM MST
In force
54 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 59 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 9:27 PM MSTTSTM WND DMG2 Ese The Strip, NVMEDIA REPORT ON TWITTER OF A LARGE TREE DOWN DUE TO THUNDERSTORM WIND AT HARMON AND MARYLAND. TIME ESTIMATED FROM RADAR.
Jul 9, 9:29 PM MSTTSTM WND GST 683 S The Strip, NV
Jul 9, 9:30 PM MSTTSTM WND DMG3 Nnw Sam Boyd Stadium, NVTWITTER REPORT OF LARGE TREE DOWNED AT THEME RD AND WEATHERBURN AVE. TIME DETERMINED FROM RADAR.
Jul 9, 9:33 PM MSTTSTM WND DMG1 E Henderson Executive, NVTWITTER REPORT OF SEVERAL TREES DOWN. MANY BROKEN BRANCHES IN SEVEN HILLS, HENDERSON. TIME ESTIMATED FROM RADAR.
Jul 9, 10:04 PM MSTTSTM WND DMG3 Ssw North Las Vegas A, NVREPORT FROM TWITTER. STREET LIGHT DOWN DUE TO THUNDERSTORM WIND GUSTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 4.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
776 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
3012 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

833 
WUUS55 KVEF 100421
SVRVEF
AZC015-NVC003-100515-
/O.NEW.KVEF.SV.W.0007.180710T0421Z-180710T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
921 PM PDT MON JUL 9 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mohave County in northwestern Arizona...
  Central Clark County in southern Nevada...

* Until 1015 PM PDT/1015 PM MST/.

* At 920 PM PDT/920 PM MST/, a severe thunderstorm was located near
  East Las Vegas, moving southwest at 10 to 15 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs and trees.

* Locations impacted include...
  Las Vegas, Henderson, North Las Vegas, Boulder City, Lone Mountain,
  Anthem, Summerlin, The Strip, Nellis AFB, Downtown Las Vegas, East
  Las Vegas, Sam Boyd Stadium, The Motor Speedway, Las Vegas Bay,
  Aliante, Lake Las Vegas, Spring Valley, Centennial Hills, Green
  Valley and Paradise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Lake Mead, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3643 11504 3615 11462 3588 11504 3620 11544
TIME...MOT...LOC 0420Z 047DEG 8KT 3614 11502 

HAIL...<.75IN
WIND...60MPH
 
$$

JA
2 follow-up statements
150 
WWUS55 KVEF 100441
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
941 PM PDT MON JUL 9 2018

AZC015-NVC003-100515-
/O.CON.KVEF.SV.W.0007.000000T0000Z-180710T0515Z/
Mohave AZ-Clark NV-
941 PM PDT MON JUL 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM
PDT/1015 PM MST/ FOR NORTHWESTERN MOHAVE AND CENTRAL CLARK
COUNTIES...

At 936 PM PDT/936 PM MST/, a severe thunderstorm was located over 
the Las Vegas Valley...with damaging winds extending to the west 
side of the Vegas Valley. A gust of 68 mph was recorded at McCarran 
Airport at 930 PM. The thunderstorm was moving to southwest at 10 to 
15 mph.

HAZARD...60 to 70 mph wind gusts.

SOURCE...Radar indicated and official wind sensors.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Las Vegas, Henderson, North Las Vegas, Boulder City, Lone Mountain,
Anthem, Summerlin, The Strip, Nellis AFB, Downtown Las Vegas, East
Las Vegas, Sam Boyd Stadium, The Motor Speedway, Las Vegas Bay,
Aliante, Lake Las Vegas, Spring Valley, Centennial Hills, Green
Valley and Paradise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. This storm is producing widespread 
wind damage across the Las Vegas Valley. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows.

If on or near Boulder Basin on Lake Mead, get away from the water 
and move indoors or inside a vehicle. remember, lightning can strike 
out to 15 miles from the parent thunderstorm. If you can hear 
thunder, you are close enough to be struck by lightning. Move to 
safe shelter now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3643 11504 3615 11462 3588 11504 3620 11544
TIME...MOT...LOC 0436Z 047DEG 8KT 3611 11505 

HAIL...<.75IN
WIND...70MPH
 
$$

JA
009 
WWUS55 KVEF 100510
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
1010 PM PDT MON JUL 9 2018

AZC015-NVC003-100519-
/O.EXP.KVEF.SV.W.0007.000000T0000Z-180710T0515Z/
Mohave AZ-Clark NV-
1010 PM PDT MON JUL 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOHAVE AND
CENTRAL CLARK COUNTIES WILL EXPIRE AT 1015 PM PDT/1015 PM MST/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds to 45 mph are still possible with this thunderstorm through at 
least 1045 PM.

LAT...LON 3643 11504 3615 11462 3588 11504 3620 11544
TIME...MOT...LOC 0509Z 047DEG 8KT 3607 11511 

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:14 PM MST, 7 hours 7 minutes earlier.

Area forecast discussion, Jul 9, 2:14 PM MST, 7 hours 7 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
214 PM PDT Mon Jul 9 2018

.SYNOPSIS...An active monsoon pattern will continue through the
next week with daily thunderstorm chances across most of the region.
A disturbance will result in enhanced chances for thunderstorms
that could produce sudden damaging wind gusts (mainly along and SE
of the I-15 corridor) late this afternoon through the evening.
Temperatures will cool Tuesday and Wednesday then begin to increase
late this week.
&&

DISCUSSION...Convection starting to fire along the higher terrain of
Clark, Lincoln and the Mogollon Rim of central and eastern Arizona.
Inverted trough over eastern Arizona will be the trigger to a
potentially active late afternoon and evening across Mohave County,
Colorado River, as well as eastern Clark and San Bernardino Counties.
Jet-let on the northwest flack of the inverted trough will be cutting
across Mohave County late this afternoon with area of 40 kt 0-6km
Bulk Shear. As the storms come off the higher terrain they will be
moving into region of DCAPE in excess of 1000 J/kg which is a
favorable environment for damaging wind potential. The Flash Flood
Threat looks to more isolated due to expected forward motion of
storms along fast moving cold pools. On Tuesday and Wednesday,
inverted trough will be slowly moving westward across
southern/central California. Tomorrow's forecast is predicated on
just how active this evening gets. The atmosphere at least south and
east of Las Vegas could be worked over well enough that Tuesday
could be less active. However, further west ahead of the inverted
trough Inyo County and western San Bernardino Counties. Beyond
Wednesday, moisture looks to linger across the region for continue
diurnal cycle of afternoon/evening convection.
&&

.AVIATION...For McCarran...Focus of the forecast will be
this evening with strong outflow wind potential from the east
impacting the terminal. Storms over Arizona/southwest Utah will
continue to propagate into the lower deserts late this
afternoon/evening. Strong outflow winds from the storms look to
arrive at the terminal between 01z and 03z this evening. This looks
to be the strongest potential for winds with gusts possibly in
excess of 40 kts. There may be a potential of a weaker second push
of winds more from a southerly direction between 05z and 08z. There
is moderate confidence in the event occurring with lower confidence
in the second push of wind this evening. Thunderstorm activity
should then decrease for the second half of the night into Tuesday
morning before re-firing Tuesday afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Expecting widespread thunderstorm activity this evening
and overnight across Mohave County into southern Nevada and
California. With these strong thunderstorms, gusty outflow winds
over 40 knots are possible, especially in Mohave County through the
Colorado River Valley. Scattered thunderstorms should linger through
much of the night before dissipating early Tuesday morning. Storms
are expected to redevelop across the entire region Tuesday afternoon
and evening.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION REQUESTED FOR
MOHAVE COUNTY THIS AFTERNOON AND TONIGHT. Spotter activation may
also be needed for Clark and San Bernardino counties late this
afternoon through tonight. Thunderstorms are expected to develop
across Arizona late today that could produce widespread damaging
wind gusts that may move west across the Colorado River Valley.
There will be chances for thunderstorms each day through the next
week. Spotters are encouraged to report any significant weather or
impacts according to standard operating procedures.
&&

Pierce

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:28 PM MSTAreal Flood AdvisoryVEFMohave2 hr
Jul 9, 5:34 PM MSTDust Storm WarningVEFMohave56 min
Jul 9, 5:54 PM MSTSevere Thunderstorm WarningVEFMohave36 min
Jul 9, 6:27 PM MSTDust Storm WarningVEFMohave63 min
Jul 9, 6:31 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 9, 6:47 PM MSTSevere Thunderstorm WarningVEFMohave43 min
Jul 10, 12:04 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 10, 2:26 PM MSTAreal Flood AdvisoryVEFMohave2 hr
Jul 10, 3:53 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 10, 4:17 PM MSTSevere Thunderstorm WarningVEFMohave43 min
Jul 10, 4:54 PM MSTSevere Thunderstorm WarningVEFMohave51 min
Jul 9, 8:47 PM MSTFlash Flood WarningVEFClark3 hr
Jul 9, 11:06 PM MSTAreal Flood AdvisoryVEFClark3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.